Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Des Moines, IA

June 25, 2000Appanoose County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2000, 7:38 PM CDT for Appanoose County, Monroe County, Iowa. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 25, 2000, 7:38 PM CDT (00:38 UTC)
Expired
Jun 25, 2000, 7:45 PM CDT
In force
7 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Appanoose County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252352
SVRDSM
IAC007-117-135-260045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 745 PM

* AT 650 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF WILLIAMSON TO 20
  MILES SOUTHWEST OF PLANO...OR FROM 38 MILES WEST OF OTTUMWA TO 57
  MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR MELROSE AROUND 700 PM
  NEAR PLANO AROUND 710 PM
  NEAR LOVILIA AROUND 720 PM
  NEAR ALBIA AROUND 730 PM
  NEAR CENTERVILLE AROUND 740 PM
  NEAR EXLINE AROUND 750 PM

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4117 9334 4090 9336 4089 9311 4058 9310
          4060 9267 4088 9265 4116 9266

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:08 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 1:08 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT SUN JUN 25 2000

...SEVERE AND FLOODING POTENTIAL TONIGHT MAIN CHALLENGE THIS
PACKAGE...

FINISHED PRELIMINARY ZONES BY NOON AND MAY HAVE TO ADJUST PACKAGE
SLIGHTLY AT PRESS TIME FOR ONGOING CONVECTION AND ANY CONVECTIVE OR
WATER WATCHES.

ANYWAY HARD TO MISS POTENTIAL FOR CONVECTION ACROSS CWA AND
SURROUNDING STATES WITH ONGOING CONVECTION.  SATELLITE AND PROGGED
SOUNDINGS INDICATE GREAT INSTABLILITY WITH DIMINISHED OR CINH GONE.
THETA E CONV BULLSEYE OVER WRN IA INTO NEB.  PWATS FROM DERIVED
SOUNDINGS IN THE 1.5 TO 2.0 INCH RANGE TOO.  LOOKS LIKE CONVECTION
SHOULD BECOME LINEAR ALONG OR AHEAD OF FRONT AND BE OVER IN NW CWA
BY MIDNIGHT.  BEST CHANCES FOR HEAVY RAIN TO BE WC INTO C AND SW
CWA.  AGAIN...WILL LIKELY NEED FFA FOR SW 1/2 OR 1/3 CWA.

MAY BE TOUGH TO GET PRECIP OUT OF SE CWA BY DAWN...BUT THAT'S HOW
I'M GOING TO TRY IT FOR NOW.  AGAIN...BY PRESS TIME...I MAY HAVE TO
ADD A 40 OR 50 POP TO MONDAY MORNING.

TEMPS ON MONDAY TO BE NEAR FAN NUMBERS WITH RAIN COOLED AIR AND WET
GROUND.  FARTHER OUT WILL GO NEAR COMP.

NEXT WEATHER MAKER COULD BE TUES NIGHT...BUT WILL CONT WITH DRY FCST
FOR NOW.  WILL RUN CHC SHRA/TSRA WED INTO THURS WITH MOISTURE
RETURN...S/W TROFS MOVING OVER IA WITH HUDSON'S BAY VORTEX STILL IN
PLACE...AND SO FORTH.  WILL KEEP TEMPS IN 70S FOR MOST PART UNTIL
WARMER AND DRY FRI.

.DSM...FLASH FLOOD WATCH THROUGH TONIGHT FOR SRN HALF OF DSM CWA...OR
IAZ033>035-044>050-057>062-070>075-081>086-092>097.

SEARCY

In the hours before

Special weather statement, Jun 25, 7:05 PM CDT, 33 minutes before
IAZ033>035-044>050-057>062-070>075-081>086-092>097-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT SUN JUN 25 2000

...NORTHWEST PORTION OF TORNADO WATCH NUMBER 497 HAS BEEN
CANCELLED...

ALTHOUGH SEVERE THUNDERSTORMS CONTINUE FROM KNOXVILLE SOUTH TO
CORYDON...THE THREAT OF TORNADOES AND SEVERE WEATHER HAS ENDED FOR
MUCH OF CENTRAL IOWA.

THE TORNADO WATCH REMAINS IN EFFECT FOR POWESHIEK...MARION...
MAHASKA...LUCAS...MONROE..WAPELLO...DECATUR...WAYNE...APPANOOSE AND
DAVIS COUNTIES UNTIL 900 PM.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 11:59 PM CDTFlash Flood WarningDMXMahaska, Wapello15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.